My wife, aged 51, had fever for about 15 days and was treated with clarithromycin from 28 to 30 June 2008 and then with ofloxacin 400 mg for 3 days (till 2 July 2008). Simultaneously she was treated with chloroquin (1g on 30 June, 500 mg on 1 July and 500mg on 2 July) She was also given 500 mg paracetamol 100 mg nimusulide on 2 for fever). Then on 2 July night she had convulsions and was put under intensive care. She regained consciousness after about 4 hours, but was in a confused state. Her stae of confusion was continued for 48 hous. When she was hospitalised she was suspected to be infected with malarial parasite but the tests didnot reveal active parasite infestation. No other causative organism could be found either in blood, stool or urine. Her CNS fluid was clear and did not show any growth of organism in culture. Her CT scan was normal, but ultra sound of abdomen showed hepatomegaly initially which later on resolved. In the hospital she was given quinine and taxim intravenouly for 7 days. Her EEG was also reported to be normal.
Subsequent to discharge on 10 July, she was put on phenytoin 200 mg od. She broke out with fever again on 15 July and the fever lasted for about 4 days with daily temperature peaking in the afternoon (max 101 F). The face and body were covered with rash similar to measles which resolved by 20 July. Could she have had measles at her age? Why did she have convulsions? Could anyone throw any light on the episode. She was withdrawn from phenytoin from 14 and is now on valproate sodium 200 mg tds.